Alert archive / Texas / Special Weather Statements in 2016
Special Weather Statement, NWS Norman, OK
NWS Norman, OK issued this special weather statement at May 12, 2016, 3:21 AM CDT for Clay County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 3:21 AM CDT (08:21 UTC)
- Expired
- May 12, 2016, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 111 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2369 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
966 WWUS84 KOUN 120821 SPSOUN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 321 AM CDT THU MAY 12 2016 TXZ090-120845- CLAY TX- 321 AM CDT THU MAY 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 345 AM CDT... AT 319 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF OSCAR TO 5 MILES SOUTHEAST OF WINDTHORST...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3355 9842 3381 9798 3347 9798 3347 9842 TIME...MOT...LOC 0819Z 289DEG 26KT 3389 9774 3351 9838 $$ MAHALE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 12, 1:43 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 12, 1:43 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Norman OK 143 AM CDT THU MAY 12 2016 .DISCUSSION... Primary forecast concern remains focused on convection this morning, but will touch on thunderstorm chances over the weekend into early next week. Currently, thunderstorms continue to develop within three, fairly separate, areas. The first area is along the frontal boundary in central Oklahoma. Updrafts continue to fire along the leading edge, nearly following the I-44 corridor to the I-40 corridor into eastern Oklahoma. The second area of interest is more localized, in the eastern Texas Panhandle into southwestern Oklahoma, near the Red River. This western activity is well behind the frontal boundary and more than likely being driven by the influence from the subtle 500 mb short wave trough swinging across the Panhandle. In response to the upper level support, mid-level wind fields have increased, with 40 to 50 kts of 0-6 km shear. Additionally, the storms remain near the an axis of 500 to 1000 J/KG Most Unstable CAPE. The third area of convection, which has remained below severe limits, is well behind the surface front, and appears to be co-located with the position of the 850 mb front. Through the remainder of the early morning hours, strong to severe storms will remain possible, especially with the convection across far southwestern Oklahoma and western north Texas, and along the frontal boundary as it pushes southward. Damaging hail and winds will remain the primary hazard with the strongest updrafts. Through 06Z, the storms in far southwestern Oklahoma have been the most impressive, likely due to the stronger deep layer shear and they continue to increase as they move S/SE into a region of higher instability. Latest radar trends with the storms in central Oklahoma show a decrease in organization. However, there has been continual redevelopment just south of the wider area of convection, and more scattered development just south and west of the OKC metro. Dew Points across south central Oklahoma remain in the low 70s ahead of the frontal boundary. Current expectations are for convection to steadily fill in, to some degree, across central into southern Oklahoma as the front slowly begins to shift southward in response to the short wave lifting eastward off the Panhandles. As convection begins to fill in, localized heavy rainfall will become a greater concern through the morning hours, especially with any stronger convection across portions of southern Oklahoma and into northern Texas. After sunrise, lingering showers and thunderstorms will likely persist across portions of the Red River valley in south central Oklahoma and perhaps as far west as western north Texas. By noon, expect remaining rain chances to shift into northern Texas as the surface front finally pushes south of the Red River. A broad area of high pressure will build in behind the front, with cooler temps in the afternoon. Expect highs in the mid to upper 70s across the region. Into Friday, expect mainly dry and mild conditions ahead of an approaching frontal boundary from the north. The latest mid-range guidance suggests enough mid/low-level moisture will exist to develop a few isolated showers along the boundary in southern Kansas and northern Oklahoma late in the afternoon. However, the better chances for precipitation will likely develop overnight into early Saturday morning as the surface high slides S/SE, opening up better return flow to the region. Rain and Thunderstorm chances will continue through Saturday in response to the frontal boundary moving southward and the influence from a weak 500 mb short wave pushing into the region. Thunderstorm chances will continue for portions of the area on Sunday as well; in response to the weakening of the 500 mb ridging over the Four Corners and another subtle short wave trough. Into Monday, long range guidance from the GFS, ECMWF, and Canadian have shown more agreement with the developing Pacific Northwest trough. As the trough deepens through Monday morning, with an axis extending toward the Baja Peninsula, a decent surface low is expected to form over southeastern Colorado. The GFS remains a step ahead of the ECMWF, however, expect a dryline to develop over the panhandles and make a push toward far western Oklahoma and western north Texas in the late afternoon and evening. Timing is key, and given the advanced time frame, confidence remains low. However, presently, it appears Monday may have the best chance for any organized convection, either along the cold front as it pushes in and/or along the dryline boundary. Will need to see better run to run consistency and continuity before getting into specifics. Kurtz && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 53 81 54 / 20 0 0 20 Hobart OK 77 53 83 54 / 20 0 0 40 Wichita Falls TX 77 55 83 59 / 40 0 0 30 Gage OK 77 51 83 49 / 0 0 20 30 Ponca City OK 77 52 81 49 / 0 0 10 30 Durant OK 77 56 81 60 / 50 10 0 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. &&
Hazardous weather outlook, May 12, 1:19 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 119 AM CDT THU MAY 12 2016 OKZ004>048-050>052-TXZ083>090-130630- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 119 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH 6 AM THIS MORNING... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM HOLLIS...TO OKLAHOMA CITY AND CHANDLER IN OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA AND EXTENDS FROM ELK CITY...TO EL RENO...AND STILLWATER IN OKLAHOMA. TIMING... THE MOST LIKELY TIME FOR SEVERE STORM DEVELOPMENT WILL BE NOW UNTIL 6 AM THURSDAY MORNING. IMPACTS... DAMAGING HAIL UP TO TENNIS BALL SIZE IN DIAMETER WILL BE POSSIBLE ALONG WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THE TORNADO POTENTIAL IS VERY LOW. DISCUSSION... ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT. THE GREATEST COVERAGE OF STORMS WILL BE SOUTH OF I-40. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FOR THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY NIGHT AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES AND MOVES INTO THE REGION. A THIRD ROUND OF THUNDERSTORMS MAY DEVELOP EARLY NEXT WEEK... MONDAY INTO TUESDAY... AS A STRONGER SYSTEM APPROACHES THE REGION. ORGANIZED STORMS MAY FORM ON A FRONTAL BOUNDARY LEADING TO A CHANCE OF STRONG TO SEVERE STORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
In the hours before
Local storm report, May 12, 2:40 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM HAIL GERONIMO 34.48N 98.38W
05/12/2016 E2.75 INCH COMANCHE OK BROADCAST MEDIA
BASEBALL SIZED HAIL
&&
MBSLocal storm report, May 12, 2:42 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL CACHE 34.63N 98.62W
05/12/2016 E1.00 INCH COMANCHE OK TRAINED SPOTTER
QUARTER SIZED HAIL
&&
MBSLocal storm report, May 12, 2:57 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 4 NW WALTERS 34.40N 98.36W
05/12/2016 M75 MPH COTTON OK MESONET
MEASURED BY OKLAHOMA MESONET
&&
MBSLocal storm report, May 12, 3:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
306 AM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND DMG GERONIMO 34.48N 98.38W
05/12/2016 COMANCHE OK BROADCAST MEDIA
POWER LINES AND POLES DOWNED. ROOF DAMAGE TO THE
ELEMENTARY SCHOOL REPORTED DUE DAMAGING WINDS.
&&
MBSLocal storm report, May 12, 3:17 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM TSTM WND DMG GERONIMO 34.48N 98.38W
05/12/2016 COMANCHE OK BROADCAST MEDIA
*** 1 INJ *** MOBILE HOME HEAVILY DAMAGED RESULTED IN A
POSSIBLE INJURY
&&
MBSSpecial weather statement, May 12, 3:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 321 AM CDT THU MAY 12 2016 TXZ090-120845- CLAY TX- 321 AM CDT THU MAY 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 345 AM CDT... AT 319 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF OSCAR TO 5 MILES SOUTHEAST OF WINDTHORST...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3355 9842 3381 9798 3347 9798 3347 9842 TIME...MOT...LOC 0819Z 289DEG 26KT 3389 9774 3351 9838 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:10 PM CDT | Special Weather Statement | OUN | Stephens | 35 min |
| May 11, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 44 min |
| May 11, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 29 min |
| May 11, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 49 min |
| May 11, 10:58 PM CDT | Special Weather Statement | OUN | McClain | 32 min |
| May 11, 11:01 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| May 11, 11:34 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 26 min |
| May 11, 11:36 PM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| May 11, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 35 min |
| May 11, 11:57 PM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, Grady, McClain, Pottawatomie | 3 hr |
| May 11, 11:58 PM CDT | Special Weather Statement | OUN | Beckham | 32 min |
| May 12, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pontotoc, Pottawatomie, Seminole | 48 min |
| May 12, 12:19 AM CDT | Special Weather Statement | OUN | Noble | 26 min |
| May 12, 12:24 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 51 min |
| May 12, 12:33 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 42 min |
| May 12, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 38 min |
| May 12, 12:56 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, McClain, Pontotoc, Pottawatomie, Seminole | 49 min |
| May 12, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Greer, Jackson, Kiowa | 49 min |
| May 12, 1:13 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson, Tillman | 47 min |
| May 12, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Pottawatomie, Seminole | 47 min |
| May 12, 1:47 AM CDT | Areal Flood Advisory | OUN | Garvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole | 118 min |
| May 12, 1:52 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 24 min |
| May 12, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa | 47 min |
| May 12, 2:07 AM CDT | Special Weather Statement | OUN | Lincoln | 23 min |
| May 12, 2:18 AM CDT | Areal Flood Advisory | OUN | Lincoln, Oklahoma, Pottawatomie | 3 hr |
| May 12, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Pontotoc | 51 min |
| May 12, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Tillman | 38 min |
| May 12, 2:42 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens | 33 min |
| May 12, 3:13 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 47 min |
| May 12, 3:32 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 43 min |
Nearby
Special Weather Statements in Texas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.